Update on stopping medication!

Thank you to those that replied to my original question, I am now off all meds for a month having failed to tolerate mtx and sulphasalazine. Waiting to have a steroid injection to ease the aches and pains. I have an appointment 8th August to discuss what's next consultant has sent me leaflets on Leflunomide and Anti TNF, any views on these gratefully received.

Take care. Lou xx

6 Replies

oldestnewest
  • Hi Lou - could you remind us why you couldn't tolerate MTX and Sulpha? Sorry for forgetting but there are so many stories to remember that it's slipped my mind (and possibly others on here too). If it's because of liver or white blood cells then that's important info to have if people are advising you on what their own DMARDs and anti-tnf/ Biologic experiences have been.

    I'm curious to know how soon things got bad after you stopped taking the MTX and Sulpha - sorry just being nosy but I always wonder how quickly things would get bad again if I stopped taking mine too (not that I plan to try unless I have to!) Tilda x

  • Hi Tilda, sorry mtx was stopped due to hair loss can fill a small bag with what comes out each morning :-( sulphasalazine due to a rash that came up once I was four weeks in :-(. I think of myself as a moulting spotty dog!! For me probably four days before I started to feel stiff again. Consultant said its normally longer but as my bloods are still raised its not surprising. They were 58 came down to 30 on the mtx and sulphasalazine combination. All other bloods ok. Glad I'm on holiday not working during all of this.

  • Hi Tilda, sorry mtx was stopped due to hair loss can fill a small bag with what comes out each morning :-( sulphasalazine due to a rash that came up once I was four weeks in :-(. I think of myself as a moulting spotty dog!! For me probably four days before I started to feel stiff again. Consultant said its normally longer but as my bloods are still raised its not surprising. They were 58 came down to 30 on the mtx and sulphasalazine combination. All other bloods ok. Glad I'm on holiday not working during all of this.

  • I had same reaction to sulpha as you - horrible! I've been a spotty balding dog at other stages in my life and it's not much fun but relatively okay on both fronts now. I've been on MTX for 8 months and Hydroxichloraquine/ Plaquenil for 3 months. This combination seems to be conquering the pain pretty well for me although I've just had to lower the dose of MTX because of sickness. Was wondering if the pain would stay away now I've lowered my dose but my ESR is still sitting up at 58 now - it was lower when I first started these drugs but the pain was bad then so these don't always seem to tarry for everyone.

    Many seem to get something good from Leflunomide and I think Hydroxy/ Plaquenil is a good DMARD for low side effects so maybe worth trying these two? Good luck with whatever is decided by you and your consultant - good idea to do your research thoroughly before your next rheumy apt so you understand what's involved and what you might like to try next. Tilda xxx

  • I am following this with interest because I too, am intolerant to both MTX and sulphasalazine, because on unacceptably high liver results (295). My ESR was much lower at 7. I stopped MTX in April, went onto sulpha and my liver function started to rise after 10 weeks, finally going sky high two weeks later and being told to 'stop, now!'. I am still taking hydroxy and I will find out on Friday what my ESR was 2 weeks after stopping. It always takes 2 weeks for me to get the results unless something is amiss. So far I feel OK, probably because my ESR was low and I still have a lot of the drugs in my body. I am starting to feel some aches and pains, especially in my toes, which have always been the worst part. But I don't miss feeling so 'hungover' from the drugs! And I still don't know what will next as the Rheumy hasn't s

    Responded to any of my GPs emails but nothing new there. I am due to see my Rheumy nurse at the end of August so it will be sorted by then and, meanwhile, there is always depomedrone.

    So let us all know how you get on at your appointment.

    Carole x.

  • Thank you for your replies. I did some research last night and the leflunomide appears to have all the side effects as the other two, hair loss, sickness,rash etc so not sure if it's even worth trying this one. I may need to try it before moving on to Anti TNF not sure. All I know is that I feel crap, had another night of lying there trying to work out what hurts most. The strangest thing is that my foot that started me on this route and diagnosis is fine now it's my hands that are killing me how weird is that! Anyway things to do, will keep you informed, thanks for replying xx

You may also like...